• The Evil of Hives

    Few things are as annoying as hives. Patients are often desperate from the itch and the accompanying lack of sleep. The medical name for hives is urticaria. Hundreds of things can cause hives and nearly every medicine ever used will lead to someone somewhere getting hive. The most common medicines are the penicillen antibiotics, along with sulfa antibiotics. The opiate family of pain medications, which includes morphine, demerol, and codeine are also major causes of hives. Imagine being in pain and then having the added joy of a new insanely itching rash. That is an unhappy person. Foods can be another cause of hives, and peanuts have become public enemy number one at many schools. Many nuts and berries bring on hives. There are also hives that are from viruses. Instead of getting a cold, your skin may get the reaction.

    Hives are an inflammatory reaction in your skin with the release of histamine causing swelling and redness in the skin. The itch gets worse with itching and this can lead to a snowball effect of increasing itching. The most important thing to be aware of is that what is happening in the skin can also affect breathing. ANY challenge with breathing needs to be treated immediately as a medical emergency. Dial 911 and don’t take any chances if there is any question about a respiratory emergency. I recently gave Epipens to two patients in one week with severe hives. A man from Tega Cay and a woman from Ballantyne both had reported that they had had minor trouble breathing when their hives began. An Epipen is a dose of adrenaline that is carried for respiratoy emergencies and can be given to help open the airways. If a pen is needed, the next step is getting to an emergency room because the medication does not have a long term effect.

    How do I know if it’s hives? If it is an itching rash that moves from place to place that’s likely what you have. If you scratching your skin and it welts up in the scratch line that’s an easy way to confirm. That is a finding called dermatographism- the ability to write on the skin and get it to welt. A small percent of people always have dermatographism and I recently saw a woman from Lake Wylie who has been suffering from this for years. Without daily anti-histamines she has hives from nearly any skin contact.

    So if it is hives you have, I hope it doesn’t last long and that you aren’t suffering too much.

    Leave a reply →

Photostream